Nebraska, 2009

Blizzard and Winter Storm in Nebraska, December 25 to 26, 2009

December 25 to 26, 2009 · NWS CYS · 8 events in 8 counties and zones

An upper level disturbance on the west coast moved southward over the southern Rockies and then out onto the southern plains from approximately December 21st through the 26th. This system affected the Cheyenne CWA in two waves.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An upper level disturbance on the west coast moved southward over the southern Rockies and then out onto the southern plains from approximately December 21st through the 26th. This system affected the Cheyenne CWA in two waves. The first occurred December 22 and 23rd and brought light snow with strong winds that created drifting snow and hazardous driving conditions. As the storm system moved eastward, it intensified and brought heavy snow and blizzard conditions to the central Plains over the Holiday weekend. A second wave of significant winter weather occurred over southeast Wyoming and the western Nebraska panhandle in wraparound energy from late on the 24th through the 26th. Heavy snow and very strong winds produced blizzard conditions in the northeast portions of the CWA with near blizzard conditions elsewhere. Many roads were closed, including interstates 80 and 25 on Christmas day. Two deaths were indirectly attributed to to the second wave of winter weather, one near Laramie, WY and the other near Guernsey, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 25, 3:42 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 25, 3:42 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
342 AM MST FRI DEC 25 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...COMPLICATED WEATHER
SITUATION CURRENTLY DEVELOPING OVER THE REGION AND GREAT PLAINS THIS
MORNING...WITH STRONG WINDS...BLOWING SNOW...ACCUMULATING SNOW AND
LOW WIND CHILLS EXPECTED INTO THIS WEEKEND. CURRENT IR SATELLITE
LOOP SHOWS CLOUD TOP ENHANCEMENT DEVELOPING OVER WRN NEBRASKA AND
SOUTHEAST WYOMING AS THE UPPER LEVEL ARCTIC LOW DIVES SOUTH INTO
THE GREAT PLAINS THIS MORNING. THIS LOW WILL MERGE WITH THE UPPER
LEVEL LOW CURRENTLY EJECTING NORTH OVER THE MISSISSIPPI VALLEY...ALONG
WITH A STRONG 988 MB SURFACE LOW. AS THE ARCTIC LOW DIGS SOUTH AND
EAST...MODELS CONTINUE TO SHOW THE STRONG SURFACE LOW RETROGRADE
WESTWARD INTO ERN NEBRASKA AND IOWA AND SNOW DEVELOPING OVER THE
NRN PLAINS...INTO WRN NEBRASKA AND MOST OF SOUTHEAST WYOMING
STARTING THIS MORNING...AND CONTINUING INTO SATURDAY.

WIND...MODELS HAVE CONTINUED TO SHOW STRONG 700MB WINDS IN EXCESS
OF 60 KTS WITH 850 MB WINDS NEAR 40 KTS TODAY IN ADDITION TO THE
STRONG SURFACE PRESSURE GRADIENT BETWEEN THE ARCTIC HIGH IN
MONTANA AND WRN WYOMING AND THE DEEP LOW ACROSS THE GREAT PLAINS.
WINDS HAVE ALREADY INCREASED ACROSS MOST AREAS WITH SUSTAINED
WINDS BETWEEN 20 TO 35 MPH AND GUSTS AS HIGH AS 50 MPH ALREADY.
EXPECT WINDS BETWEEN 25 TO 40 MPH WITH GUSTS UP TO 60 MPH TODAY.
HOWEVER...SINCE BLOWING SNOW...SNOW...AND REDUCED VISIBILITIES
ARE THE PRIMARY TRAVEL CONCERN...DECIDED TO CANCEL THE WIND
ADVISORY OVER THE PANHANDLE OF NEBRASKA...AND ADD THE STRONG WIND
WORDING TO THE WINTER WEATHER ADVISORY.

WIND CHILL...WILL CONTINUE THE WIND CHILL ADV THIS MORNING SINCE
OBS SHOW WIND CHILLS BETWEEN -20 TO -30 DEGREES. WILL ADD THE
WORDING ONCE THE WINTER WEATHER ADVISORY AND WINTER STORM WARNING GO
INTO EFFECT.

SNOW ACCUMULATIONS...MODELS CONTINUE TO SHOW GOOD ISENTROPIC LIFT
OVER WRN NEBRASKA AND SOUTHEAST WYOMING IN NORTH TO NORTHEAST FLOW
IN THE MIDLEVELS. GOOD UPSLOPE FLOW ALSO ALONG THE PINE RIDGE FROM
DOUGLAS TO CHADRON...NRN LARAMIE RANGE...AND THE CHEYENNE RIDGE
TODAY AND TONIGHT. MODELS INDICATE DECENT OMEGA VALUES AROUND 10
UB/S ALONG THE NORTH FACE OF THESE LOCATIONS WITH NEARLY A HALF AN
INCH OF QPF ALONG THE PINE RIDGE...THE NRN LARAMIE RANGE...AND THE
CHEYENNE RIDGE BETWEEN SCOTTSBLUFF AND CHEYENNE. EXPECT 1 TO 3
INCHES OF SNOW ALONG I80 FROM SIDNEY TO RAWLINS...WITH LOCALLY
HIGHER ACCUMULATIONS ACROSS THE HIGHER ELEVATIONS OF THE SRN
LARAMIE RANGE AND NEAR THE SNOWYS. EXPECT 2 TO 5 INCHES IN THE
NORTH PLATTE RIVER VALLEY WITH LOCALLY HIGHER AMOUNTS NEAR 7 INCHES
JUST SOUTH OF TORRINGTON AND SCOTTSBLUFF. THE JACKPOT IS EXPECTED
TO BE THE PINE RIDGE OF NRN NEBRASKA PANHANDLE WESTWARD INTO
NIOBRARA COUNTY...AND THE NRN LARAMIE RANGE WITH FAVORABLE UPSLOPE
FLOW. EXPECT 5 TO 10 INCHES OF SNOW ACROSS
DAWES...SIOUX...NIOBRARA COUNTIES WITH SNOW ACCUMULATIONS AROUND A
FOOT ACROSS THE NRN LARAMIE RANGE IN CONVERSE COUNTY.
THEREFORE...UPGRADED THE WINTER STORM WATCH TO A WARNING IN THESE
LOCATIONS EXCEPT FOR THE NRN LARAMIE RANGE WHICH WILL STILL REACH
HIGHER ELEVATION ADVISORY CRITERIA. MAY NEED TO ADD NORTHERN
CONVERSE COUNTY AS WELL. KEPT ALL OTHER WINTER WEATHER ADVISORIES
FOR SNOW AND BLOWING SNOW...BUT ADDED THE SOUTHERN NEBRASKA
PANHANDLE AND GOSHEN COUNTY IN WYOMING TO THE ADVISORY AS WELL.
EXPECT HAZARDOUS TRAVEL CONDITIONS...WITH NEAR BLIZZARD CONDITIONS
AT TIMES OVER THE NRN NEBRASKA PANHANDLE. WILL HAVE TO KEEP A
CLOSE EYE ON THIS TODAY.

ACTIVITY EXPECTED TO SLOWLY IMPROVE BY SATURDAY AFTERNOON AND
SATURDAY EVENING...WITH MODELS SHOWING THE SURFACE LOW OVER IOWA
FILLING IN AS THE STORM SYSTEM BECOMES VERTICALLY STACKED.
GRADUALLY LOWERED POP FROM WEST TO EAST BY SATURDAY EVENING WITH
SUBSIDING WINDS AND DECREASED SNOWFALL RATES. HOWEVER...LIGHT SNOW
MAY CONTINUE TO FALL ALONG THE PINE RIDGE THROUGH SATURDAY NIGHT
DUE TO FAVORABLE LLVL NORTHERLY FLOW.

.LONG TERM...SUNDAY THROUGH THURSDAY...GFS AND ECMWF ARE SIMILAR
IN THE LONG TERM...BUT LEANED TOWARD THE ECMWF AT THE END OF THE
PERIOD...WHICH HAS CYCLONIC FLOW ALOFT IN RESPONSE TO AN ALBERTA
CLIPPER MOVING ACROSS THE NORTH CENTRAL US. DOWNSLOPE WINDS AND
DRY CONDITIONS WILL OCCUR THROUGH THE EXTENDED PERIOD OUTSIDE OF
THE MOUNTAINS. EAST TO NORTHEAST FLOW WILL BE ALOFT ON SUN WITH AN
UPPER HIGH TO THE NORTH OF THE FORECAST AREA AND THE UPPER LOW
OVER THE GREAT LAKES REGION. THE UPPER HIGH WILL MOVE OVER THE
AREA SUN NIGHT. LOWERED TEMPS SUN NIGHT DUE TO MOSTLY CLEAR
SKIES...LIGHT WINDS AND SURFACE HIGH PRESSURE OVER THE CWA. ON
MON...A WEAK UPPER TROUGH WILL WILL MOVE INTO THE NORTHERN AND
CENTRAL ROCKIES. THE UPPER TROUGH WILL DEEPEN SOMEWHAT MON NIGHT
WITH THE AXIS OVER THE WESTERN PORTION OF THE CWA BY 12Z TUES.
THIS WILL RESULT IN A CHANCE OF SNOW OVER THE MOUNTAINS. THE UPPER
FLOW WILL BECOME NW ON TUES AND WILL CONTINUE THROUGH THURS...AS
THE UPPER TROUGH AXIS MOVES EAST OF THE FORECAST AREA AND AN UPPER
RIDGE BUILDS OFF THE WEST COAST. INTRODUCED A CHANCE OF LIGHT SNOW
ACROSS THE WY PORTION OF THE CWA ON THUR AS A DISTURBANCE IN
CYCLONIC FLOW ALOFT BEGINS TO MOVE ACROSS THE AREA. HIGH
TEMPERATURES WILL BE FROM 5 TO 10 DEGREES BELOW NORMAL SUN THROUGH
WED...AND AROUND NORMAL FOR THUR.

&&

.AVIATION...CONDITIONS WILL CONTINUE TO DETERIORATE THIS MORNING
WITH STRONG GUSTY WINDS...SNOW...AND BLOWING SNOW THROUGH THE DAY
RESULTING IN VIS AROUND 1 MILE AND CIGS BELOW 3K FEET. STRONG
NORTHWEST WINDS BETWEEN 25 TO 40 MPH ARE EXPECTED WITH GUSTS UP TO
60 MPH POSSIBLE. IFR CONDITIONS ARE EXPECTED TO PREVAIL FROM KLAR
EASTWARD INTO THE NEBRASKA PANHANDLE WITH LOW IFR CONDITIONS
PROBABLE AT TIMES. CONDITIONS ARE NOT EXPECTED TO IMPROVE UNTIL
LATE SATURDAY.
&&

.FIRE WEATHER...A STRONG WINTER STORM OVER THE GREAT PLAINS WILL
CONTINUE TO IMPACT THE AREA THROUGH EARLY THIS WEEKEND WITH STRONG
WINDS...SNOW AND BLOWING SNOW. DRIER WEATHER IS EXPECTED NEXT WEEK
WITH COLDER THAN NORMAL TEMPERATURES EXPECTED TO CONTINUE. NO
FIRE WEATHER CONCERNS AT THIS TIME.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WIND CHILL ADVISORY UNTIL 5 AM FRIDAY FOR WYZ102-WYZ108.

     WINTER STORM WARNING UNTIL NOON SATURDAY FOR WYZ102.

     WINTER WEATHER ADVISORY FROM 8 AM FRIDAY TO NOON SATURDAY FOR
     WYZ108.

     WINTER WEATHER ADVISORY UNTIL 5 AM SATURDAY FOR WYZ112-WYZ114.

     WINTER WEATHER ADVISORY UNTIL 5 AM SATURDAY FOR WYZ101-WYZ103-
     WYZ106-WYZ107-WYZ116-WYZ117-WYZ118-WYZ119.

NE...WIND CHILL ADVISORY UNTIL 5 AM FRIDAY FOR NEZ002-NEZ003-NEZ095-
     NEZ096.

     WINTER STORM WARNING UNTIL NOON SATURDAY FOR NEZ002-NEZ095.

     WINTER WEATHER ADVISORY FROM 8 AM FRIDAY TO NOON SATURDAY FOR
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ096.

&&

SHORT TERM...TJT
LONG TERM/AVIATION...KMD
Hazardous weather outlook, Dec 25, 5:29 AM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
529 AM MST FRI DEC 25 2009

NEZ002-095-WYZ102-261230-
DAWES-NORTH SIOUX-NIOBRARA COUNTY-
529 AM MST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TODAY AND
TONIGHT. TOTAL SNOWFALL AMOUNTS WILL BE FROM 5 TO 10 INCHES ACROSS
THE AREA. VERY COLD TEMPERATURES AND WITH WINDS OF 25 TO 40 MPH
WILL CREATE WIND CHILLS OF 15 TO 30 BELOW ZERO. VISIBILITIES WILL
BE REDUCED TO LESS THAN A MILE AT TIMES IN BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNING WILL CONTINUE FOR THE AREA UNTIL NOON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ003-019>021-054-055-096-WYZ108-261230-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
SOUTH SIOUX-GOSHEN COUNTY-
529 AM MST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT. TOTAL
SNOWFALL AMOUNTS WILL BE FROM 4 TO 7 INCHES BY LATE TONIGHT. WIND
SPEEDS OF 25 TO 40 MPH ALONG WITH VERY COLD TEMPERATURES WILL
PRODUCE WIND CHILLS OF 15 TO 30 BELOW ZERO. THE STRONG WINDS WILL
ALSO PRODUCE AREAS OF BLOWING SNOW WHICH WILL REDUCE VISIBILITIES
TO LESS THAN A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY WILL CONTINUE UNTIL NOON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101-103-106-107-112-114-116>119-261230-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-SIERRA MADRE RANGE-SNOWY RANGE-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
529 AM MST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT. TOTAL
SNOWFALL AMOUNTS WILL BE FROM 3 TO 6 INCHES AT THE LOWER
ELEVATIONS...AND FROM 6 TO 8 INCHES IN THE MOUNTAINS. WIND SPEEDS
OF 25 TO 40 MPH WITH GUSTS UP TO 55 MPH WILL PRODUCE AREAS OF
BLOWING SNOW WHICH WILL REDUCE VISIBILITIES TO LESS THAN A MILE
AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>111-113-115-261230-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-
529 AM MST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Kimball

When
December 25, 6:00 AM MST to December 26, 4:00 PM MST
Where
Kimball forecast zone
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Near blizzard conditions occurred over the southern half of the Nebraska panhandle through Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. The AWOS at Kimball measured a wind gust of 58 MPH at 25/1210 MST. Combined with recent snowfall, near blizzard conditions were observed at this time.

Winter Storm, Cheyenne

When
December 25, 6:00 AM MST to December 26, 4:00 PM MST
Where
Cheyenne forecast zone
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Near blizzard conditions occurred over the southern half of the Nebraska panhandle through Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions.The ASOS at Sidney Municipal Airport measured a wind gust of 59 MPH at 25/1233 MST. At 25/1906 MST, the sensor reported a sustained wind of 44 MPH gusting to 60 MPH. Additional gusts greater than 50 MPH were reported since 25/0953 MST. Between 25/2300 and 26/0130 MST, sustained winds of 40 to 45 MPH were recorded with gusts of 55 to 61 MPH. Lastly, a gust of 58 MPH was measured at 26/0845 MST. Combined with snowfall from the recent storm, near blizzard conditions were observed during this time.

Winter Storm, Scotts Bluff

When
December 25, 6:00 AM MST to December 26, 4:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
Mesonet
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Near blizzard conditions occurred over the southern half of the Nebraska panhandle through Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. RAWS site at Scotts Bluff National Monument recorded a gust of 61 MPH at 25/1449 MST and a gust of 66 MPH at 25/1549 MST. At 25/1949 MST, the site recorded sustained winds of 39 MPH with numerous gusts of 50 to 62 MPH since 25/1549 MST. Combined with recent snowfall, near blizzard conditions occurred during this time.

Winter Storm, Box Butte

When
December 25, 6:00 AM MST to December 26, 4:00 PM MST
Where
Box Butte forecast zone
Reported by
Law Enforcement
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Near blizzard conditions occurred over the southern half of the Nebraska panhandle through Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. At 1250 MST, local law enforcement in Alliance reported very strong winds with reduced visibilities. It was difficult to determine amount of fallen snow at this time.

Winter Storm, Banner

When
December 25, 6:00 AM MST to December 26, 4:00 PM MST
Where
Banner forecast zone
Reported by
Trained Spotter
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Near blizzard conditions occurred over the southern half of the Nebraska panhandle through Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. A trained spotter at 12 WNW Harrisburg reported at 26/0943 MST an estimated total snow fall of 3 to 5 inches. The snow depth ranged from bare ground to 7 ft drifts. At this time, visibility was down to 3/4 mile in strong winds.

Winter Storm, Morrill

When
December 25, 6:00 AM MST to December 26, 4:00 PM MST
Where
Morrill forecast zone
Reported by
Mesonet
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

The Union Pacific Railroad at Towers West (UP417) recorded sustained winds at or above 40 mph from 17:05MST to 19:10MST, with a maximum wind gust of 52 mph at 17:55MST. These high winds combined with recent snowfall produced extreme winter weather conditions during this time.

Blizzard, Dawes

When
December 25, 9:00 AM MST to December 26, 4:00 AM MST
Where
Dawes forecast zone
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Blizzard conditions were seen across the northern Nebraska panhandle through Christmas day and continued through the following morning. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. ASOS at Chadron Municipal Airport reported visibilities at 1/4 SM beginning at 1143 MST. At 1244 MST, local law enforcement in Chadron reported an estimated 4 to 6 inches of snow had fallen. Another report came in at approximately 1500 MST with drifts 3-4 ft high due to extremely windy conditions. At 2015 MST, a county official in Chadron reported continued low visibilities of 1/4 SM since around noon. At 2330 MST, local law enforcement in Chadron reported continuing visibilities less than 1/4 mile due to strong winds and snow in town. At this time, the ASOS at Chadron Municipal Airport was reporting 3/4 SM with wind gusts of 35 MPH.

Blizzard, North Sioux

When
December 25, 9:00 AM MST to December 26, 4:00 AM MST
Where
North Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Blizzard conditions were seen across the northern Nebraska panhandle through Christmas day and continued through the following morning. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. 1455 MST, a trained spotter in Harrison reported visibility a few hundred yards since the late morning with 3 ft drifts piling up. At 1832 MST, a county official in Harrison reported continued low visibility of 300 ft or less in snow and blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202009, 202010, 203484, 203518, 203519, 203587, 203486, 203511.